Q:

11/2/2012
I have a 50 yo female pt with visceral hypersensitivity syndrome which was finally well controlled on Levsin after years of disability from chest pain. She was on this drug for 1 year and doing well until 2-3 weeks ago when she took her usual dose and within 20-30 min had palmar itch and diffuse hives. She has a sensation of SOA as well. Benadryl worked. I have contacted the physician who prescribed the Levsin and he cannot think of an alternative. Any suggestions for an oral desensitization protocol? I do not think she is a candidate for an oral graded challenge. Your help is greatly appreciated.

A:

Thank you for your inquiry.

I am not aware of any published desensitization protocol for hyoscyamine. In addition, I could not find such a protocol using a literature search. In fact, I could not find a report of any allergic reactions to hyoscyamine.

However, hyoscyamine is available in an elixir that comes in a concentration of 125 mg/5 ml. You could simply construct your own desensitization schedule using a commonly employed paradigm where one makes successive tenfold dilutions from a liquid “neat” preparation. Most schedules start with 1:100,000th concentration of the “neat” preparation.

However, in some instances, a 1:10,000 preparation or even a 1:1,000 preparation can serve as the initial concentration employed. Usually once the starting concentration is designated, one gives a dose of 0.1 cc followed by 0.2 cc, 0.4 cc, then 0.8 cc. If there has been no difficulty at this time, the next concentration is given in a dose of 0.1 cc, and the same increasing dosage regimen is employed.

Since your patient’s reaction occurred within 30 minutes, you could give each dose at 30 to 40 minute intervals. You would have to of course add up the amount given on each occasion since you do not want the cumulative dose given in a day to exceed the recommended dose. Of course, the time it would take for you to finish this protocol would vary according to your starting dose.

If a reaction occurred, you could either stop the process or revert back to the previous dilution depending on how severe the reaction was. You could do it, according to your perception of risk, either in-office or in-hospital. If it took more than one day, you would resume the last dose administered on the preceding day when you restart the procedure.

Thank you again for your inquiry and we hope this response is helpful to you.

Sincerely,
Phil Lieberman, M.D.

AAAAI - American Academy of Allergy Asthma & Immunology